Alert archive / Rhode Island / River Flood Warnings in 2022

River Flood Warning 1, NWS Boston/Norton, MA

December 23, 2022Washington County, Rhode Island

NWS Boston/Norton, MA issued this river flood warning at Dec 23, 2022, 10:04 AM EST for Washington County, Rhode Island. It was in force for 8 min.

The area

The outline as issued.

The facts

Issued
Dec 23, 2022, 10:04 AM EST (15:04 UTC)
Expired
Dec 23, 2022, 10:12 AM EST
In force
8 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Washington County, RI

The radar

The Boston radar (KBOX), 87 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pawcatuck at Westerly (WSTR1).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01118500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

394 
WGUS41 KBOX 231504
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
1004 AM EST Fri Dec 23 2022

...The National Weather Service in Boston/Norton MA has issued a 
Flood Warning for the following rivers in Rhode Island...

  Pawcatuck River At Westerly affecting Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 100 PM EST.

&&


RIC009-231700-
/O.NEW.KBOX.FL.W.0001.221223T1504Z-221223T1700Z/
/WSTR1.1.WT.221223T1159Z.221223T1345Z.221223T1439Z.UU/
1004 AM EST Fri Dec 23 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS AFTERNOON...

* WHAT...Minor flooding is occurring from tidal influences.

* WHERE...Pawcatuck River At Westerly.

* WHEN...From now through about noon time

* IMPACTS...At 8.0 feet, Floodwaters approach lowest lying homes 
  along Hiscox Road in Westerly. Along Route 3, flooding occurs at 
  some homes in French Village in Hopkinton.

* ADDITIONAL DETAILS...
  - At 9:00 AM EST Friday the stage was 7.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 AM EST Friday was 7.9 feet.
  - Forecast...The river is expected to fall below flood stage as
    the effects from tidal influences wane over the next 1 to 2
    hours.
  - Flood stage is 7.0 feet.
  - Flood History...This crest compares to a previous crest of
    7.8 feet on 04/03/2005.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4134 7189 4144 7188 4146 7177 4135 7174
      4131 7185


$$

RM
1 follow-up statement
151 
WGUS81 KBOX 231512
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
1012 AM EST Fri Dec 23 2022

...The Flood Warning is cancelled for the following rivers in Rhode 
Island...

  Pawcatuck River At Westerly affecting Washington County.

RIC009-231615-
/O.CAN.KBOX.FL.W.0001.000000T0000Z-221223T1512Z/
/WSTR1.1.WT.221223T1159Z.221223T1345Z.221223T1439Z.UU/
1012 AM EST Fri Dec 23 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Pawcatuck River At Westerly.

* ADDITIONAL DETAILS...
  - At 9:00 AM EST Friday the stage was 7.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 AM EST Friday was 7.9 feet.
  - Forecast...The river is expected to fall below action stage
    of 6 feet over the next hour.
  - http://www.weather.gov/safety/flood

&&

               Fld   Observed           Forecasts (10 am EST)    
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Pawcatuck River
Westerly       7.0   7.8   Fri 9 am EST 6.4   6.1   5.9          


&&

LAT...LON 4134 7189 4144 7188 4146 7177 4135 7174
      4131 7185


$$

RM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 23, 10:02 AM EST, 2 minutes earlier.

Area forecast discussion, Dec 23, 10:02 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1002 AM EST Fri Dec 23 2022

.SYNOPSIS...
A high impact storm brings multiple hazards, including high
winds, coastal flooding, and heavy rainfall today Friday,
followed by plummeting temperatures this evening. A chilly
holiday weekend ahead, while majority of the region remains dry,
areas along the immediate south coast, Cape Cod, and Islands
likely to see ocean-effect snow showers Saturday, and possibly
Sunday. Dry weather is expected next week with a gradual warming
trend. Temperatures could reach the 50s by the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM Update:

Forecast remains on track.

Widespread heavier rainfall associated with the nose of the low
level jet has lifted to the north and east. However, additional
showers will be moving through the region through the afternoon
as strong shortwave energy moves in ahead of the anomalous
upper low. Could see brief heavy rain with the actual cold
front this afternoon.

Core of the strongest winds focused across eastern MA. Gusts
55-65 mph possible from the Cape Cod to Cape Ann next hour or
so before diminishing as the low level jet lifts out. Still
quite windy into the afternoon with gusts 35-45 mph, and we are
expecting another surge of strong wind with the cold front and
wind shift to SW mid/late afternoon. The strongest SW gusts
which could briefly reach 50-60 mph will likely be across
eastern MA with the secondary low level jet. The jet is weaker,
50-60 kt, but inversion will be mixing out with strong cold
advection and deepening boundary layer so should be able to mix
a lot of this wind down, especially given strong pressure rise
fall couplet with the front.

Cold front timing 18-21z from west to east followed by rather
impressive temp drop behind the front. Expect 25-30 degree temp
fall in 6 hour period behind the front. Temps already zero to 5
in western PA and well into 40s eastern PA/NJ so temp gradient
is pretty remarkable. Expect temps by late afternoon to be
falling through the 20s in western MA/CT and through the 30s in
eastern New Eng. Showers may end as a brief period of snow
showers in the west but should end quickly as much drier air
moves in. There will be a 1-2 hour window later this afternoon
in western MA/CT for a few icy spots on roads but not expecting
a significant impact as the strong winds and rapid drying takes
hold. Dewpoints will be falling through the 20s and into teens
within a few hours after the colder moves in and roads will dry
out quickly.

Coastal flooding...see section below

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Temperatures continue to plummet tonight into Saturday, with
most areas unlikely to get out of the 20s at all Saturday. Sub-
zero winds chills expected tonight, with single digits above
zero to teens Saturday. Gave some through to a Wind Chill
Advisory for portions of Franklin County, but it is such a small
area, just did not think it would be representative of the
larger forecast zone.

Also looking at a rare WSW wind-driven ocean effect snow shower
scenario across the southern coastal waters tonight into
Saturday, which may also graze portions of Cape Cod and the
islands. Given the much colder air and the relatively mild
ocean waters. Have snow amounts up to a couple inches on the
islands, with a coating across Cape Cod.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights:

 * Dry and cold on Christmas then a warming trend next week

For those who aren't fans of the Arctic blast this weekend, a
pattern change looks to take place next week that should bring
temperatures back into the 50s as we approach New Year's
weekend.

Deep closed low over Quebec slowly lifts out of region and is
replaced by upper ridging along much of eastern seaboard as deep
trough digs into western third of country. Both GFS/ECMWF and
their ensembles show rising heights through next week which
supports a gradual warming trend. This also favors an overall
dry pattern with little if any precipitation expected through
next Friday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12z TAFs: Moderate confidence.

IFR/MVFR this morning in rain and fog. Strong SE winds gusting
to 40-50kt with LLWS given 50-60+ kt winds around 2000 ft.
During afternoon, a powerful cold front moves through with a
rapid decrease in rain coverage, ceilings improving to MVFR or
lower-end VFR, and a wind shift from S to SW/WSW with gusts
35-45 kt. Lower probability for the western airports (mainly
BDL-BAF) that any wet pavement could freeze and become icy as
temperatures fall into the upper 20s between 21-00z Sat.

Higher confidence tonight and Sat. MVFR to VFR with gusty W to
SW winds gusts up to 45 kt. Generally dry, but ocean-effect SHSN
possible at ACK and perhaps HYA/FMH. Rapid temperature fall
likely, which may cause icy spots on runways. Sub-freezing
temperatures continue Saturday.

KBOS Terminal...Moderate confidence.

KBDL Terminal...Moderate confidence.

Outlook /Saturday Night through Tuesday/...

Saturday through Saturday Night: VFR. Windy with gusts up to
35 kt.

Christmas Day: VFR. Windy with local gusts up to 30 kt.

Sunday Night through Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High Confidence.

Powerful low pressure moves farther away from the waters, with a
strong arctic front passing through this afternoon into this
evening. Solid gale-force sustained winds, with frequent gusts
as high as 50 kt. Storm Warnings continue for all waters.

Wind shift from S or SE to the SW behind this front,
along with a rapid drop in temperature. Possibility for some
freezing spray across the nearshore waters after midnight
through Saturday.

Outlook /Saturday Night through Tuesday/...

Saturday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 16 ft. Chance of snow showers, freezing
spray likely.

Saturday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 13 ft. Chance of snow showers, freezing spray likely.

Christmas Day: Strong winds with gusts up to 30 kt. Rough seas
up to 12 ft. Slight chance of snow showers.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Seas up to 5 ft.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

&&

.TIDES/COASTAL FLOODING...
Minor to moderate coastal flooding impacted the south coast
with the earlier high tide. Providence peaked at 9.2 ft with a
3.8 ft surge. Moderate flooding impacted many Narragansett Bay
communities.

Flood threat will shift to the east coast with the late morning
high tide. Expect a 2 to 2.5 ft surge along eastern MA coast.
Widespread minor to moderate flooding is expected. 20 ft seas
at buoy 029 SE of Gloucester and this wave action on SE flow will
likely result in some areas along the north shore reaching high
end moderate flooding.

Previous discussion...

* Coastal Flood Warning for both the east and south coasts this
  morning

We continue to expect widespread minor coastal flooding with
pockets of moderate coastal flooding, along with beach erosion.
It is rather unusual to have coastal flooding on an east to
southeast wind, and for it to impact both coasts, but this is a
highly anomalous system.

The magnitude of coastal flooding will be determined by how
quickly the winds/seas ramp up. Guidance still looking like an
earlier onset is most likely. This means a greater risk of
moderate flooding along the south coast for places like
Narragansett Bay.

The high tides occur around 7-9 AM Friday along the south
coasts, and in the 10 AM to noon timeframe across the eastern MA
Coast. Given an ESE wind direction and support from the various
guidance, we are expecting a 1.5 to 3.5 foot storm surge.
Typically vulnerable shoreline roads may become flooded and
impassable within a few hours of high tide. In addition, there
may be significant beach erosion on the south coast, including
ocean-exposed beaches of Rhode Island and Westport. Significant
beach erosion may also occur on the south side of Marthas
Vineyard and Nantucket.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EST this evening for CTZ002>004.
MA...Wind Advisory until 7 PM EST this evening for MAZ002>004-
     008>012-026.
     High Wind Warning until 7 AM EST Saturday for MAZ005>007-
     013>024.
     Coastal Flood Warning until 2 PM EST this afternoon for MAZ007-
     015-016-019>024.
RI...High Wind Warning until 7 AM EST Saturday for RIZ001>008.
     Coastal Flood Warning until 2 PM EST this afternoon for RIZ002-
     004>008.
MARINE...Storm Warning until 7 PM EST this evening for ANZ230>237-
     254>256.
     Storm Warning until 1 AM EST Saturday for ANZ250-251.

&&

SYNOPSIS...Belk/JWD
NEAR TERM...KJC
SHORT TERM...Belk
LONG TERM...JWD
AVIATION...Belk/JWD
MARINE...Belk/JWD
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 23, 4:08 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EST Fri Dec 23 2022

CTZ002>004-MAZ002>004-008>012-026-240915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
408 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005-006-013-014-017-018-RIZ001-003-240915-
Central Middlesex MA-Western Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Western Kent RI-
408 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019>024-RIZ002-004>008-240915-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-254>256-240915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EST Fri Dec 23 2022

...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-240915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
408 AM EST Fri Dec 23 2022

...STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

River Flood Warnings in Rhode Island, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.